Terbinafine of various drugs. Here

Terbinafine induced bullous pemphigoid: Expect the unexpectedBullous pemphigoid (BP) is a chronic, autoimmune subepidermal blistering disorder occurs mainly in elderly patients, characterized by tense bullae on normal skin or urticarial base. There is autoantibodies against hemidesmosomal bullous pemphigoid antigens BP230 (BPAg1) and BP 180 (BPAg2).1Drug-induced BP presents with a spectrum from acute self-limiting eruptions to a chronic disease. Drug-induced BP is a common complication of various drugs. Here we are reporting, a terbinafine induced bullous pemphigoid case.

Case report –A 35 year old man, diagnosed as tinea cruris and corporis, was started on oral terbinafine 500mg/day. Two weeks after the beginning of treatment, he presented with widespread pruritic urticarial and velvety plaques over extremities and abdomen. And within next one week, he developed fluid filled lesions over the abdomen, back and extremities.

We Will Write a Custom Essay Specifically
For You For Only $13.90/page!


order now

The patient had not received terbinafine before. The patient was not associated with any comorbidities and no history of any long term drug intake was reported.On cutaneous examination, tense bullae arising on both normal and urticarial plaques were noted, involving lower part of the trunk, dorsum of upper extremities and lower extremities. Palms, soles and mucous membrane were not involved. The Nikolsky sign was negative but the bulla spread sign was positive.Skin biopsy revealed subepidermal bulla showing neutrophils, eosinophils and fibrin. Underlying superficial and deep dermis showed perivascular lymphocytes and eosinophils. Direct immunofluorescence test showed linear deposition of IgG and C3 at dermo-epidermal junction.

The peripheral eosinophil count was also elevated. Based on these investigations, reported patient was diagnosed as having bullous pemphigoid and terbinafine was stopped. The patient was prescribed tablet Dapsone 100 mg once daily, capsule Doxycycline 100 mg once daily, tablet Nicotinamide 250 mg twice daily and topical twice application of steroid.

On day 10 of stopping terbinafine, the significant reduction of pruritus and number of lesions were observed. All of the lesions were resolved completely after 6 weeks of treatment. And no new lesions were noted during treatment and follow up of 4 weeks.Discussion –A wide spectrum of drugs2 i.

e. penicillin, ampicillin, penicillamine, furosemide, antidiabetics, ciprofloxacin, diclofenac, ibuprofen, sulfonamides and enalpril can give rise to BP as a complication, the exact mechanism for the pathogenesis of drug-induced BP is not known. Possible mechanisms include autoimmune damage via anti membrane zone antibodies formation after binding to a protein in lumina lucida, activation of CD4+ T cells3 or acting as antigenic haptens and causing exposure of a hidden antigenic site.

2There is no clear cut distinction between idiopathic and drug-induced BP, as both have similar clinical and histopathological presentations. Features such as younger age of onset, spontaneous improvement after stopping of inciting drug, more marked eosinophilic infiltrates, marked eosinophilia and low rate of relapses help to distinguish drug-induced from idiopathic BP.2Terbinafine is an allylamine antifungal agent which is widely used for the treatment of fungal infections. In 2% of patients cutaneous side effects are reported due to use of terbinafine with many morphological manifestations as maculopapular rash, urticaria, erythema multiformae, pityriasis rosea like eruptions4, generalized pustular eruptions5 and lupus erythematosus6. Serious skin adverse reactions as Stevens-Johnson syndrome7, Toxic epidermal necrolysis8 were also reported in few cases.In the present case the appearance of bullous lesion shortly after terbinafine of bullous lesions shortly was begun, characteristic histopathological and immunofluorescence findings and rapid resolution of lesions after cessation of the terbinafine confirm our diagnosis as terbinafine induced BP.

After stopping the drug no new lesions and relapse were noted in following 4 weeks.Despite all of these findings, we cannot comment on whether it was ‘drug-induced BP proper’ or ‘drug triggered BP’.Conclusion –We concluded that proper recent detailed history of all medications is an important tool to support the drug-induced BP diagnosis along with typical clinical and histopathological picture.

Unfortunately, even if a suspected drug is identified, we chose not to perform a rechallenge test to reassure the diagnosis.References –1.Agarwal J, Shenai PK, Chandra J.

Drug-Induced Bullous Pemphigoid : Expect the Unexpected. World Journal of Dentistry. 2. 10.5005/jp-journals-10015-1073.2. Stavropoulos PG, Soura E, Antoniou C. Drug?induced pemphigoid: a review of the literature.

Journal of the European Academy of Dermatology and Venereology. 2014 Sep;28(9):1133-40.3. Aksakal BA, Özsoy E, Arnavut Ö, Gürer MA. Oral terbinafine-induced bullous pemphigoid.

Annals of pharmacotherapy. 2003 Nov;37(11):1625-7.4. George A, Bhatia A, Kanish B, Williams A. Terbinafine induced pityriasisrosea-like eruption. Indian journal of pharmacology. 2015 Nov;47(6):680.5.

Bennett ML, Jorizzo JL, White WL. Generalized pustular eruptions associated with oral terbinafine. International journal of dermatology.

1999 Aug;38(8):596-600.6. Bonsmann G, Schiller M, Luger TA, Ständer S. Terbinafine-induced subacute cutaneous lupus erythematosus. Journal of the American Academy of Dermatology. 2001 Jun 1;44(6):925-31.

7.Rzany B, Mockenhaupt M, Gehring W, Schöpf E. Stevens-Johnson syndrome after terbinafine therapy. Journal of the American Academy of Dermatology.

1994 Mar 1;30(3):509.8. White SL, Bowen?Jones D. Toxic epidermal necrolysis induced by terbinafine in a patient on long?term anti?epileptics.

British Journal of Dermatology. 1996 Jan;134(1):188-9.